Does Melatonin Interact With Birth Control Pills?

In our latest question and answer, the pharmacist discusses the potential interaction between melatonin and birth control pills.

Question

Does melatonin affect birth control? Does it decrease effectiveness?

Asked by julie76 On Jan 06, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Jan 08, 2018

There is a minor interaction between melatonin and oral hormonal contraceptives (i.e. birth control pills) that contain estrogen.


Certain studies have shown that birth control products that contain estrogen can increase levels of melatonin when taken together, potentially causing adverse effects. The estrogen contained in birth control pills can inhibit certain metabolizing enzymes in the body including:

  • CYP1A1 
  • CYP1A2


These two metabolizing enzymes are partly responsible for breaking down melatonin when taken by mouth. Inhibition of these enzymes can result in less melatonin being metabolized and eliminated from the body, resulting in overall higher melatonin concentrations in the body.


While melatonin is generally well tolerated, high doses could potential cause:

  • Headache
  • Dizziness
  • Nausea
  • Abdominal cramps


The interaction between melatonin and the estrogen in birth control isn't considered serious. If you have been taking both together and experiencing any of the above effects, it may be due to the increased melatonin levels due to the inhibition of metabolizing enzymes.


There is no evidence that melatonin negatively impacts the efficacy of birth control pills.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions